Alert archive / Michigan / Tornado Warnings in 2019
Tornado Warning 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Sep 11, 2019, 7:58 PM EDT for Ionia County, Kent County, Michigan. It was in force for 32 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2019, 7:58 PM EDT (23:58 UTC)
- Expired
- Sep 11, 2019, 8:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.0 in
Counties Ionia County, MI, Kent County, MI
The radar
The Grand Rapids radar (KGRR), 29 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 8:05 PM EDT | TSTM WND DMG | 1 Wsw Lowell, MI | CORRECTS TIME OF PREVIOUS TSTM WND DMG REPORT FROM 1 WSW LOWELL. REPORT OF LARGE TREE AND LARGE LIMBS DOWN. |
| Sep 11, 8:05 PM EDT | TSTM WND DMG | 2 Nnw Lowell, MI | CONSIDERABLE TREE DAMAGE ALONG VERGENNES ST AND NEAR LINCOLN LAKE AVE IN LOWELL. |
| Sep 11, 8:05 PM EDT | TSTM WND DMG | Lowell, MI | NUMEROUS TREES REPORTED DOWN FROM NORTH CENTRAL STREET, JUST NORTH OF M-21 TO HEFFRON STREET TO JANE ELLEN. NO DAMAGE TO HOMES WAS NOTED AT THIS TIME IN THIS AREA. |
| Sep 11, 8:05 PM EDT | TSTM WND GST 75 | Lowell, MI | NWS DAMAGE SURVEY FOUND EVIDENCE OF WIND GUSTS IN EXCESS OF 75 MPH ACROSS LOWELL AS TOLD BY WIDESPREAD TREE DAMAGE. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 11, 2:31 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 12.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 345 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
856
WFUS53 KGRR 112358
TORGRR
MIC067-081-120030-
/O.NEW.KGRR.TO.W.0004.190911T2358Z-190912T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
758 PM EDT Wed Sep 11 2019
The National Weather Service in Grand Rapids has issued a
* Tornado Warning for...
Southeastern Kent County in southwestern Michigan...
Central Ionia County in south central Michigan...
* Until 830 PM EDT.
* At 757 PM EDT, a tornado producing storm was located near Forest
Hills, or 6 miles northwest of Lowell, moving east at 40 mph.
Multiple brief tornadoes are occuring with this storm!
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic storm will be near...
Lowell around 805 PM EDT.
Saranac around 820 PM EDT.
Ionia around 825 PM EDT.
Other locations impacted by this tornadic thunderstorm include Lyons,
Clarksville, Muir, Cannonsburg, Cascade and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4278 8497 4290 8557 4307 8553 4304 8491
TIME...MOT...LOC 2357Z 279DEG 34KT 4298 8546
TORNADO...OBSERVED
HAIL...0.00IN
$$
BORCHARDT1 follow-up statement
096
WWUS53 KGRR 120014
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
814 PM EDT Wed Sep 11 2019
MIC081-120023-
/O.CAN.KGRR.TO.W.0004.000000T0000Z-190912T0030Z/
Kent MI-
814 PM EDT Wed Sep 11 2019
...THE TORNADO WARNING FOR SOUTHEASTERN KENT COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
south central Michigan.
LAT...LON 4278 8497 4285 8531 4300 8531 4296 8493
TIME...MOT...LOC 0013Z 294DEG 47KT 4291 8521
$$
MIC067-120030-
/O.CON.KGRR.TO.W.0004.000000T0000Z-190912T0030Z/
Ionia MI-
814 PM EDT Wed Sep 11 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR SOUTHERN
IONIA COUNTY...
At 813 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Saranac, or 7 miles east of Lowell, moving southeast
at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southern Ionia County, including the following locations...
Clarksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4278 8497 4285 8531 4300 8531 4296 8493
TIME...MOT...LOC 0013Z 294DEG 47KT 4291 8521
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
MEADEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Sep 11, 7:49 PM EDT, 9 minutes earlier.
Area forecast discussion, Sep 11, 7:49 PM EDT, 9 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 749 PM EDT Wed Sep 11 2019 LATEST UPDATE... Mesoscale Discussion .MESOSCALE DISCUSSION... Issued at 749 PM EDT Wed Sep 11 2019 We are thinking shortly to cancel the counties along route 10 with the hour. The bend in the line of storms is taking the storm line near and south of I-96. North of I-96 the instability has become low since the storm has worked that area over. We do not expects strong storms to move back into that area tonight. Meanwhile the area near and south of I-96 still has 2000 to 2500 j/kg of surface based cape. The effect deep layer shear is still in the 30 to 40 knot range north of I-94 for the next few hours so the severe storm threat will continue near and south of I-96 for at least a few more hours. && .SYNOPSIS... Issued at 301 PM EDT Wed Sep 11 2019 - Risk for severe thunderstorms with heavy rain this evening - Another round of storms possible later Thursday into Friday - Hazardous winds and waves over Lake Michigan Friday into Saturday - Cooler for the weekend && .DISCUSSION...(This evening through next Wednesday) Issued at 301 PM EDT Wed Sep 11 2019 The main challenges in the forecast period deal with the potential for severe weather through Friday. For the remainder of this afternoon into the evening the combination of stronger effective deep layer shear and abundant ML CAPE supports the risk for severe weather. A boundary has slipped down into the northern parts of the CWA with a strong cell noted over Lake MI tracking along this zone. This cell is headed east and should continue to increase as it comes ashore. Low level helicity values are highest across the north for now. That is forecasted to shift east southeast through the evening. There is some uncertainty as to how far south the severe convection will go. Over the next few hours the Holland to Grand Rapids area should be in a lull...with satellite imagery showing not much cloud growth there as the wind comes off the water. However later this afternoon and more so this evening the storms could organize into a line and drop down through the remainder of the CWA. Low clouds may linger for much of Thursday which would limit the severe risk. However the approach of the mid level shortwave Thursday evening into Friday morning will support increasing shear and the potential for general destabilization. It may take until we see some heating on Friday for that severe risk to see a significant increase. A cool down arrives Friday into Saturday. Some warm air advection is shown on Sunday but that may result in a period of overrunning and showers. After that for Monday into Wednesday...another surge of warm air advects in from the south with well above normal temperatures forecasted. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 139 PM EDT Wed Sep 11 2019 The atmosphere will be very unstable into the evening. Indications are that a couple of strong storms could develop over the interior TAF sites this afternoon. Then a stronger of storms line moves in from the west and impacts all TAF sites this evening. A period of higher winds may accompany the passage of these storms. IFR clouds are forecasted to arrive later tonight or Thursday morning. These impactful clouds may linger much of the day. && .MARINE... Issued at 301 PM EDT Wed Sep 11 2019 A wind shift will drop south through the marine sites for the rest of the afternoon into tonight as the storms track through the region. Then as the cold front moves through Thursday night into Saturday morning the winds and waves will likely become hazardous for mariners and swimmers. Any storms through the period could generate high winds and waves. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && MESOSCALE...WDM SYNOPSIS...MJS DISCUSSION...MJS AVIATION...MJS MARINE...MJS
Hazardous weather outlook, Sep 11, 10:58 AM EDT, 9 hours before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1058 AM EDT Wed Sep 11 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-121500- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1058 AM EDT Wed Sep 11 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a slight risk for severe weather this afternoon and evening. The main threats are damaging winds with downed tree limbs, large hail, and a brief/weak tornado. Torrential rainfall and localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible through early Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LMZ844>849-121500- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1058 AM EDT Wed Sep 11 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms with frequent lightning, large hail, and strong winds are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Winds and waves may be hazardous to small craft Thursday night through Saturday. BORCHARDT
In the hours before
Local storm report, Sep 11, 6:00 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 PM EDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 1 NNE NEWAYGO 43.44N 85.79W
09/11/2019 NEWAYGO MI EMERGENCY MNGR
REPORT OF SCATTERED TREES DOWN. LINES DOWN
NEAR M37 AND 56TH ST.
&&Local storm report, Sep 11, 6:39 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
639 PM EDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG SIX LAKES 43.43N 85.15W
09/11/2019 MONTCALM MI TRAINED SPOTTER
REPORT OF TREES DOWN. TIME ESTIMATED.
&&Local storm report, Sep 11, 7:25 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
725 PM EDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL VESTABURG 43.40N 84.91W
09/11/2019 E1.50 INCH MONTCALM MI PUBLIC
SOCIAL MEDIA PICTURE. TIME ESTIMATED BY
RADAR.
&&
TJTLocal storm report, Sep 11, 7:52 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
752 PM EDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND DMG 2 E WALKER 42.99N 85.72W
09/11/2019 KENT MI PUBLIC
SEVERAL LARGE TREES DOWN AND POWER OUT.
&&
TJTThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 12:06 PM EDT | Special Marine Warning | GRR | 39 min | |
| Sep 11, 1:41 PM EDT | Special Weather Statement | GRR | Clare, Gratiot, Isabella, Lake, Mecosta, Montcalm and 2 more | 49 min |
| Sep 11, 3:34 PM EDT | Special Marine Warning | GRR | 56 min | |
| Sep 11, 4:59 PM EDT | Tornado Warning | GRR | Mecosta, Newaygo | 31 min |
| Sep 11, 5:18 PM EDT | Special Marine Warning | GRR | 42 min | |
| Sep 11, 5:41 PM EDT | Severe Thunderstorm Warning | GRR | Oceana | 49 min |
| Sep 11, 6:06 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 54 min |
| Sep 11, 6:22 PM EDT | Special Marine Warning | GRR | 83 min | |
| Sep 11, 6:59 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot, Kent, Montcalm | 61 min |
| Sep 11, 7:30 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 45 min |
| Sep 11, 7:58 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ionia | 62 min |
Nearby
Tornado Warnings in Michigan, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.